Research Article

Drug-induced peripheral neuropathies.

Br Med J 1979; 1 doi: https://doi.org/10.1136/bmj.1.6164.663 (Published 10 March 1979) Cite this as: Br Med J 1979;1:663
  1. Z Argov,
  2. F L Mastaglia

    Abstract

    Review of the various drugs in current clinical use showed that over 50 of them may cause a purely sensory or mixed sensorimotor neuropathy. These include antimicrobials, such as isoniazid, ethambutol, ethionamide, nitrofurantoin, and metronidazole; antineoplastic agents, particularly vinca alkaloids; cardiovascular drugs, such as perhexiline and hydrallazine; hypnotics and psychotropics, notable methaqualone; antirheumatics, such as gold, indomethacin, and chloroquine; anticonvulsants, particularly phenytoin; and other drugs, including disulfiram, calcium carbimide, and dapsone. Patients receiving drug treatment who complain of paraesthesie, pain, muscle cramps, or other abnormal sensations and those without symptoms who are receiving drugs that are known or suspected to be neurotoxic should undergo neurological examination and studies of motor and sensory nerve conduction. This will allow the incidence of drug-induced peripheral neuropathy to be determined more precisely.